North Dakota, 2003

Hail in North Dakota, July 17, 2003

July 17, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 1:00 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT THU JUL 17 2003

UPPR LVL HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE FOUR CORNERS
AREA...WHILE FAST WESTERLY FLOW CONTINUES TO PROVIDE A CONVEYER BELT
OF WEAK S/W ENERGY TO THE REGION.  LATEST SFC OBS SHOW A MYRIAD OF
BNDRYS EXISTING ACROSS THE NORTHERN PLAINS...WITH SATELLITE PICS
INDICATING A SMATTERING OF OUTFLOW BNDRYS AS WELL.  THESE FACTORS
WILL CONTINUE TO MAKE CHANCES FOR TSTMS...THEIR COVERAGE AND
INTENSITY..THE MAIN FCST CONCERN.  WE WILL RELY MORE ON
MESOANALYSIS AND CONSISTENCY THAN NUMERICAL GUIDANCE SINCE NEITHER
THE ETA OR GFS HAVE TOTALLY CAUGHT THE SITUATION AT HAND...THOUGH
ADMITTEDLY THE GFS SEEMS TO HAVE A BETTER HANDLE THAN THE
ETA.

LOW LVL ESE FLOW HAS CONTINUED TO TRANSPORT INCREASING LOW LVL
MOISTURE INTO THE NORTHERN PLAINS...WITH TDS INTO THE 60S COMBINING
WITH SOLAR INSOLATION TO CAUSE SBCAPE VALUES OF 2500 TO 3500 J/KG IN
THE SW PART OF THE STATE.  MEANWHILE...ELEVATED CONVECTION WHICH HAS
PERSISTED TDY FURTHER NORTH AND EAST HAS LIKELY BEEN INGESTING SOME
OF THE ELEVATED INSTABILITY TO ITS W/SW.  WHILE THERE DOES NOT
APPEAR TO BE ANY SIG S/WS TO MOVE INTO THE AREA YET THIS
AFT...EXPECT CONTINUING HEATING AND SFC CONVERGENCE TO INITIATE
ADDITIONAL STORMS TO OUR WEST AS CIN CONTINUES TO ERODE...POSSIBLY
AS FAR EAST AS AS THE MT/ND BORDER.  GIVEN AFOREMENTIONED
INSTABILITY AND 0 TO 6 KM BULK SHEAR VALUES OF 30 TO 40 KTS...IF
STORMS ARE ABLE TO FORM THEY MAY ROTATE AND BECOME SVR.  EVEN IF
THIS DOES NOT OCCUR...CONVECTION WHICH FORMS ON THE HIGHER TERRAIN
WILL LIKELY MAKE ITS WAY INTO THE STATE LATER TONIGHT...THOUGH
LIKELY IN A WEAKER MANNER CONSIDERING LACK OF A STRONG LLJ.

THE BROKEN RECORD WILL LIKELY CONTINUE PLAYING FRIDAY...WITH
CONTINUED HIGH LOW LVL MOISTURE CONTENT AND PLENTIFUL STEEP MID LVL
LAPSE RATES AGAIN CONTRIBUTING TO STRONG...BUT INITIALLY
CAPPED...INSTABILITY.  MUCH LIKE THE PAST FEW DAYS...IF UPDRAFTS ARE
ABLE TO BREACH THE CAP...EXPLOSIVE TSTM DVLPMNT MAY OCCUR.
STILL...THERE DOES NOT APPEAR TO BE ANY MAJOR DYNAMICS
AVAILABLE...SO COVERAGE OF STORMS WILL BE SCATTERED AT MOST.  ON
SATURDAY...THE CHANCE OF STORMS WL CONTINUE AS THE SFC LOW MOVES
THROUGH...LIKELY MORE AT THE SPEED THE GFS SHOWS THAN THE ETA DOES.

LOOKING AHEAD...MEDIUM RANGE GUIDANCE IS IN EXCELLENT AGREEMENT ON
UPPR FLOW TURNING NW BY EARLY NEXT WEEK...THEN REBUILDING THE UPPR
RIDGE INTO THE AREA BY LATE WEEK.  THE END RESULT WILL BE A MAINLY
DRY FCST WITH TEMPS ONCE AGAIN WARMING TO SUMMERLIKE LVLS.

BIS...NONE.

SCHULTZ/TWH
Hazardous weather outlook, Jul 17, 3:00 AM CST, 14 hours 15 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT.
SOME STORMS MAY CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT.
THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT.

SHULZ

In the hours before

Special weather statement, Jul 17, 11:25 AM CST, 5 hours 50 minutes before
NDZ009-017-171925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1226 PM CDT (1126 AM MDT) THU JUL 17 2003

A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO
MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS
COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL
LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF
PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST
STORMS.

THOMSON
Local storm report, Jul 17, 12:11 PM CST, 5 hours 4 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

111 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0106 PM    10 W LINTON               ND   1 INCH HAIL

07/17/03   EMMONS                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Special weather statement, Jul 17, 1:27 PM CST, 3 hours 48 minutes before
NDZ009-017-172125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
227 PM CDT (127 PM MDT) THU JUL 17 2003

A LINE OF SHOWERS AND THUNDERSTORMS PERSISTS ALONG AND SOUTH OF THE
MISSOURI RIVER THIS AFTERNOON...AFFFECTING EXTREME SOUTHERN
WILLIAMS COUNTY AND THE NORTHERN HALF OF MCKENZIE COUNTY. AT 225 PM
CDT (125 PM MDT) THE STRONGEST STORM WAS LOCATED ON THE STATE LINE
NEAR FAIRVIEW. CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...WIND
GUSTS TO 45 MPH AND BRIEF PERIODS OF MODERATE RAIN ARE POSSIBLE
WITH THE STRONGER STORMS.

THOMSON
Special weather statement, Jul 17, 3:17 PM CST, 1 hour 58 minutes before
NDZ017-172215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
416 PM CDT (316 PM MDT) THU JUL 17 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT (800 PM CDT)...

AT 415 PM CDT (315 PM MDT) SHOWERS AND THUNDERSTORMS CONTINUED
ACROSS MOST OF MCKENZIE COUNTY. LOCAL RADAR INDICATED THAT THE
STRONGEST STORM WAS IN RURAL SOUTHWEST MCKENZIE COUNTY...ABOUT 46
MILES SOUTH OF WILLISTON. AT THIS TIME NONE OF THESE STORMS ARE
SEVERE...BUT PERIODS OF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED.

THOMSON
Local storm report, Jul 17, 4:20 PM CST, 55 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

520 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0505 PM    3 NW FAIRFIELD            ND   1 INCH HAIL

07/17/03   BILLINGS                       REPORTED BY STORM

                                          SPOTTER. MOSTLY PEA

                                          SIZED HAIL.

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Golden Valley

When
July 17, 5:15 PM CST
Where
Golden Valley County, 5 mi SW of Golva
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.683, -104.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376368.